Alert archive / Mississippi / Flash Flood Warnings in 2013

Flash Flood Warning 82, NWS Jackson, MS

June 24, 20134 counties in Mississippi

NWS Jackson, MS issued this flash flood warning at Jun 24, 2013, 4:35 PM CDT for 4 counties in Mississippi. It was in force for 85 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2013, 4:35 PM CDT (21:35 UTC)
Expired
Jun 24, 2013, 6:00 PM CDT
In force
85 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Copiah County, MS, Hinds County, MS, Rankin County, MS, Simpson County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 32 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:05 PM CDTFLASH FLOOD2 N Whites, MSREPORTS OF A BRIDGE FLOODED ON WHITE ROAD NEAR THE CLEAR BRANCH COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.6 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2013-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1597 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2013-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1597 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

916 
WGUS54 KJAN 242135
FFWJAN
MSC029-049-121-127-242300-
/O.NEW.KJAN.FF.W.0082.130624T2135Z-130624T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
435 PM CDT MON JUN 24 2013

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN COPIAH COUNTY IN CENTRAL MISSISSIPPI...
  SOUTHEASTERN HINDS COUNTY IN CENTRAL MISSISSIPPI...
  SOUTHWESTERN RANKIN COUNTY IN CENTRAL MISSISSIPPI...
  EXTREME NORTHWESTERN SIMPSON COUNTY IN CENTRAL MISSISSIPPI...

* UNTIL 600 PM CDT

* AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
  SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAIN 6 MILES 
  OVER THE WARNED AREA. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE 
  ORDER OF TWO TO FOUR INCHES...HAVE OCCURRED IN THE PAST HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TERRY. 
  MOTORISTS DRIVING ALONG STATE HIGHWAY 473 AND OTHER NEARBY ROADS 
  SHOULD BE ALERT TO POTENTIAL FLOODING.

VERY HEAVY RAINFALL WILL GRADUALLY DIMINISH OVER THE WARNED AREA...
WITH AN ADDITIONAL ONE INCH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3212 9032 3213 9014 3212 9012 3208 9014
      3204 9016 3199 9024 3198 9034

$$

AEG
1 follow-up statement
789 
WGUS54 KJAN 242137 CCA
FFWJAN
MSC029-049-121-127-242300-
/O.COR.KJAN.FF.W.0082.130624T2135Z-130624T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
435 PM CDT MON JUN 24 2013

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN COPIAH COUNTY IN CENTRAL MISSISSIPPI...
  SOUTHEASTERN HINDS COUNTY IN CENTRAL MISSISSIPPI...
  SOUTHWESTERN RANKIN COUNTY IN CENTRAL MISSISSIPPI...
  EXTREME NORTHWESTERN SIMPSON COUNTY IN CENTRAL MISSISSIPPI...

* UNTIL 600 PM CDT

* AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
  SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER THE 
  WARNED AREA. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF 
  TWO TO FOUR INCHES...HAVE OCCURRED IN THE PAST HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TERRY. 
  MOTORISTS DRIVING ALONG STATE HIGHWAY 473 AND OTHER NEARBY ROADS 
  SHOULD BE ALERT TO POTENTIAL FLOODING.

VERY HEAVY RAINFALL WILL GRADUALLY DIMINISH OVER THE WARNED AREA...
WITH AN ADDITIONAL ONE INCH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS
MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3212 9032 3213 9014 3212 9012 3208 9014
      3204 9016 3199 9024 3198 9034

$$

AEG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 2:58 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 24, 2:58 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
258 PM CDT MON JUN 24 2013

.DISCUSSION...TONIGHT THROUGH WEDNESDAY NIGHT. NO BIG CHANGES TO THE
GUIDANCE THIS RUN...SO WENT WITH THE MAV. RAIN CHANCES DECREASED
SLIGHTLY...BUT THEY WERE NOT TOO HIGH FOR THE NEXT 24-48 HOURS
ANYWAY. TEMPERATURES DID NOT CHANGE MUCH...STILL LOOKS LIKE WEDNESDAY
WILL BE A WARM ONE...WITH HEAT INDEX VALUES IN THE LOWER 100S ACROSS
THE DELTA. STRATUS IS LIKELY AGAIN IN THE MORNING WITH SOME PATCHY
FOG...MAINLY OVER THE SOUTHEAST AGAIN.

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE SOUTHERN
PORTIONS OF THE AREA. THERE WERE SOME PERIODS OF HEAVY RAIN IN THE
SOUTHEAST...WHERE THERE WAS LIKELY SOME STANDING WATER OVER CLARKE
AND JASPER COUNTY. NOT LOOKING FOR MUCH IN THE WAY OF SEVERE
STORMS...BUT A STRONG STORM OR TWO MAY DEVELOP. THE MODELS SEEM TO
HAVE A GOOD HANDLE ON THE DEVELOPMENT...WITH ACTIVITY CONTINUING
ALONG THE WEAK WARM FRONT. LOOKS LIKE VERY LITTLE DEVELOPMENT HAS
OCCURRED ALONG THE SOUTHERN PORTIONS OF THE COLD FRONT MOVING THROUGH
CENTRAL US. THE ACTIVITY HAS REMAINED WELL TO NORTH...OVER THE
MIDWEST...SO THE NORTHERN CWA MAY MISS OUT ON THE RAIN TODAY. MODELS
CONTINUE TO SHOW THE BOUNDARY AND SHORTWAVE MOVING EAST THIS
EVENING...WITH RAIN DIMINISHING TONIGHT. THE NEXT COLD FRONT DROPS IN
AND LINGERS OVER THE SOUTHEAST FOR DAY...WITH SOME ISOLATED
DEVELOPMENT EXPECTED FOR TOMORROW AND WEDNESDAY. YET ANOTHER FRONT
DROPS INTO THE AREA EARLY THURSDAY...WITH A SIMILAR OUTCOME.

CAUGHT BETWEEN TWO STRONG UPPER RIDGES...LOOKS LIKE MUCH OF THE
THUNDERSTORM ACTIVITY WILL BE SURFACED BASED...SEA BREEZE OR SOME
OTHER LEFT OVER BOUNDARY FOR THE NEXT DAY OR TWO. HOWEVER...VERY
LITTLE RAIN WAS EXPECTED AND WHAT DEVELOPS SHOULD BE SOUTH. THE UPPER
RIDGE TO THE WEST STARTS TO RETROGRADE WEDNESDAY AFTERNOON...PUTTING
THE CWA IN THE DREADED NORTHWEST FLOW BY THE END OF THE
WEEK.

 &&

.AVIATION...
OST CONVECTIVE ACTIVITY SHOULD BE DONE BY SUNDOWN WITH SOME PATCHY
FOG POSSIBLE IN CENTRAL AND EASTERN MS EARLY TUESDAY MORNING WHERE
RAIN FALLS TODAY. IT LOOKS LIKE SOUTHERLY FLOW WILL NOT BE AS
PRONOUNCED TUESDAY MORNING AS IT WAS THIS MORNING SO NOT EXPECTING
MUCH IN THE WAY OF LIFR CATEGORY STRATUS. ANY FOG/STRATUS WOULD BURN
OFF BY MID TUESDAY MORNING WITH VFR CONDITIONS FOR THE AFTERNOON. EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       70  93  73  94 /  14   3   5  11
MERIDIAN      68  93  70  95 /  15   7   6  12
VICKSBURG     69  92  71  94 /  14   2   5   9
HATTIESBURG   71  93  72  95 /  17  13   5  19
NATCHEZ       70  90  71  91 /  14   8   4  15
GREENVILLE    71  93  72  95 /  14   2   5   8
GREENWOOD     70  92  71  94 /  14   4   5   9

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

7/EC
Hazardous weather outlook, Jun 24, 1:25 PM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
125 PM CDT MON JUN 24 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251830-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
125 PM CDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

EC

In the hours before

Special weather statement, Jun 24, 1:01 PM CDT, 3 hours 34 minutes before
MSZ056>058-064>066-073-074-241900-
SMITH MS-LAMAR MS-JONES MS-JEFFERSON DAVIS MS-JASPER MS-FORREST MS-
COVINGTON MS-CLARKE MS-
101 PM CDT MON JUN 24 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
101 PM CDT MON JUN 24 2013

A LINE OF SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING VERY HEAVY
RAIN WAS LOCATED FROM 3 MILES WEST OF SYKES TO 5 MILES SOUTHEAST OF
SUMRALL AT 1259 PM CDT...MOVING NORTHEAST AT 10 MPH. PERIODS OF
HEAVY RAIN WILL CAUSE PONDING OF WATER ON ROADWAYS AND MINOR
FLOODING IN POOR DRAINAGE AREAS. THE HEAVIEST RAIN WAS OVER CLARKE
AND JASPER COUNTIES.

ADDITIONAL SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST ACROSS
THE RAIN...HEAVY DOWNPOURS WILL BE LIKELY THROUGH 2 PM.

PEOPLE IN CLARKE...COVINGTON...NORTHERN FORREST...JASPER...SOUTHERN
JEFFERSON DAVIS...JONES...NORTHERN LAMAR AND SOUTHEASTERN SMITH
COUNTIES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3190 8850 3185 8863 3182 8894 3155 8893
      3143 8908 3143 8913 3138 8914 3116 8941
      3135 8966 3143 8966 3143 8976 3154 8990
      3222 8900 3222 8843
TIME...MOT...LOC 1759Z 294DEG 9KT 3209 8864 3136 8949
Special weather statement, Jun 24, 2:40 PM CDT, 1 hour 55 minutes before
MSZ043-048-049-242010-
RANKIN MS-MADISON MS-HINDS MS-
240 PM CDT MON JUN 24 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CDT MON JUN 24 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 35 TO 45 MPH WINDS WAS
LOCATED 3 MILES WEST OF PEARL AT 240 PM CDT...MOVING NORTHEAST AT 10
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN EAST CENTRAL HINDS...SOUTH CENTRAL MADISON AND CENTRAL
RANKIN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3249 9003 3231 8988 3217 9018 3231 9030
TIME...MOT...LOC 1940Z 236DEG 10KT 3229 9015

JA
Special weather statement, Jun 24, 3:27 PM CDT, 1 hour 8 minutes before
MSZ048-049-054-055-242055-
SIMPSON MS-RANKIN MS-HINDS MS-COPIAH MS-
327 PM CDT MON JUN 24 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
327 PM CDT MON JUN 24 2013

A CLUSTER OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED 3 MILES SOUTH OF HARRISVILLE AT 326 PM
CDT...MOVING NORTH AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN EAST CENTRAL COPIAH...SOUTHEASTERN HINDS...SOUTHWESTERN
RANKIN AND WESTERN SIMPSON COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.

LAT...LON 3211 9024 3215 8998 3181 8992 3179 9018
TIME...MOT...LOC 2026Z 171DEG 10KT 3194 9007

AEG
Local storm report, Jun 24, 3:50 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
350 PM CDT MON JUN 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND GST     7 WSW RICHLAND          32.19N 90.27W
06/24/2013  E50 MPH          HINDS              MS   BROADCAST MEDIA

            TREE FELL ON A TRUCK ON SIWELL ROAD IN BYRAM NEAR LAKE
            DOCKERY. REPORT RELAYED VIA SOCIAL MEDIA.

&&

DCOX

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 1:01 PM CDTSpecial Weather StatementJANClarke, Covington, Jasper, Jefferson Davis, Jones59 min
Jun 24, 2:40 PM CDTSpecial Weather StatementJANRankin30 min
Jun 24, 3:27 PM CDTSpecial Weather StatementJANSimpson28 min
Jun 24, 5:04 PM CDTSpecial Weather StatementJANJefferson46 min

Nearby

Flash Flood Warnings in Mississippi, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.